Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2002, 10:19 PM EDT for Alcona County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2002, 10:19 PM EDT (02:19 UTC)
- Expired
- Apr 18, 2002, 11:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alcona County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 190219 SVRAPN MIC001-190300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1019 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCONA COUNTY IN NORTHEAST LOWER MICHIGAN * UNTIL 1100 PM EDT * AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTH OF GLENNIE...MOVING EAST AT 60 MPH * THE SEVERE THUNDERSTORM WILL REACH... HUBBARD LAKE AROUND 1025 PM EDT SPRUCE AROUND 1030 PM EDT BLACK RIVER AROUND 1040 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:50 PM EDT, 6 hours 29 minutes earlier.
Area forecast discussion, Apr 18, 3:50 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT THU APR 18 2002 SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER... NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH SMALL RISK FOR LIGHT SHOWERS FRI NIGHT. TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE... WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING (TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT. FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING THE AFTERNOON. FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME 850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF TVC/APN LINE. SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY... ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED. MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR... WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR. .APX...NONE. SMITH
In the hours before
Local storm report, Apr 18, 4:35 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
354 PM FREDERIC MI .75 INCH HAIL
04/18/02 CRAWFORD
430 PM VIENNA MI 1.75 INCH HAIL
04/18/02 MONTMORENCY
CJC/DNVSpecial weather statement, Apr 18, 7:45 PM EDT, 2 hours 34 minutes before
MIZ016>036-041-042-190500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT THU APR 18 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 100 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Local storm report, Apr 18, 9:24 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
924 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
820 PM SUTTONS BAY MI 60 MPH TSTM WIND GUST
04/18/02 LEELANAU
821 PM ALONG M-37 MI WIND DAMAGE
04/18/02 WEXFORD LAW ENFORCEMENT REPORTED
TREES DOWN
825 PM 3 E TRAVERSE CITY MI 60 MPH TSTM WIND GUST
04/18/02 GRAND TRAVERSE TRAINED SPOTTER REPORTED
LARGE TREE LIMBS DOWN
840 PM KEWADIN MI 65 MPH TSTM WIND GUST
04/18/02 ANTRIM
850 PM CADILLAC MI WIND DAMAGE
04/18/02 WEXFORD TRAINED SPOTTER REPORTED
POWER POLE SNAPPED IN
HALF
850 PM SHERMAN MI WIND DAMAGE
04/18/02 WEXFORD TRAINED SPOTTER REPORTED
NUMEROUS TREES DOWN
JSLLocal storm report, Apr 18, 9:41 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
941 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
935 PM 3 SE HOUGHTON LAKE MI WIND DAMAGE
04/18/02 ROSCOMMON SCATTERED 12 INCH DIAMETER
TREES DOWN POWER
LINES DOWN
JSLLocal storm report, Apr 18, 10:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
941 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
935 PM 3 SE HOUGHTON LAKE MI WIND DAMAGE
04/18/02 ROSCOMMON SCATTERED 12 INCH DIAMETER
TREES DOWN POWER
LINES DOWN
JSLThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:08 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau, Wexford | 37 min |
| Apr 18, 8:36 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Kalkaska | 39 min |
| Apr 18, 8:44 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 31 min |
| Apr 18, 9:14 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 61 min |
| Apr 18, 9:23 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 22 min |
| Apr 18, 9:55 PM EDT | Special Marine Warning | APX | 50 min | |
| Apr 18, 9:58 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 32 min |
| Apr 18, 10:27 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Roscommon | 48 min |
| Apr 18, 10:45 PM EDT | Special Marine Warning | APX | 60 min | |
| Apr 18, 10:49 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 10:49 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 10:49 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 10:58 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 32 min |
| Apr 18, 11:22 PM EDT | Special Marine Warning | APX | 83 min | |
| Apr 18, 11:22 PM EDT | Special Marine Warning | APX | 83 min | |
| Apr 18, 11:34 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 11:34 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 11:34 PM EDT | Special Marine Warning | APX | 41 min | |
| Apr 18, 11:58 PM EDT | Special Marine Warning | APX | 32 min | |
| Apr 18, 11:58 PM EDT | Special Marine Warning | APX | 32 min | |
| Apr 19, 12:30 AM EDT | Special Marine Warning | APX | 2 hr | |
| Apr 19, 12:30 AM EDT | Special Marine Warning | APX | 2 hr | |
| Apr 19, 12:30 AM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.